In a follow up to an article by FMS Global News on February 13th., the Food and Drug Administration today announced new label warnings for a number of sleep medications used to treat sleep disorders. The new label warnings include a side effect known as “sleep driving.”
FMS Global News
FOR IMMEDIATE RELEASE
March 14, 2007
FDA Requests Label Change for All Sleep Disorder Drug Products
The U.S. Food and Drug Administration (FDA) has requested that all manufacturers of sedative-hypnotic drug products, a class of drugs used to induce and/or maintain sleep, strengthen their product labeling to include stronger language concerning potential risks. These risks include severe allergic reactions and complex sleep-related behaviors, which may include sleep-driving. Sleep driving is defined as driving while not fully awake after ingestion of a sedative-hypnotic product, with no memory of the event.
“There are a number of prescription sleep aids available that are well-tolerated and effective for many people,” said Steven Galson, M.D., MPH, director of FDA’s Center for Drug Evaluation and Research. “However, after reviewing the available post-marketing adverse event information for these products, FDA concluded that labeling changes are necessary to inform health care providers and consumers about risks.”
In December 2006, FDA sent letters to manufacturers of products approved for the treatment of sleep disorders requesting that the whole class of drugs revise product labeling to include warnings about the following potential adverse events:
Anaphylaxis (severe allergic reaction) and angioedema (severe facial swelling), which can occur as early as the first time the product is taken.
Complex sleep-related behaviors which may include sleep-driving, making phone calls, and preparing and eating food (while asleep).
FDA has been working with the product manufacturers over the past three months to update labeling, notify health care providers and inform consumers of these risks.
Along with the labeling revisions, FDA has requested that each product manufacturer send letters to health care providers to notify them about the new warnings. Manufacturers will begin sending these letters to providers starting this week.
In addition, FDA has requested that manufacturers of sedative-hypnotic products develop Patient Medication Guides for the products to inform consumers about risks and advise them of potential precautions that can be taken. Patient Medication Guides are handouts given to patients, families and caregivers when a medicine is dispensed. The guides will contain FDA-approved information such as proper use and the recommendation to avoid ingesting alcohol and/or other central nervous system depressants. When these Medication Guides are available, patients being treated with sleep medications should read the information before taking the product and talk to their doctors if they have questions or concerns. Patients should not discontinue the use of these medications without first consulting their health care provider.
Although all sedative-hypnotic products have these risks, there may be differences among products in how often they occur. For this reason, FDA has recommended that the drug manufacturers conduct clinical studies to investigate the frequency with which sleep-driving and other complex behaviors occur in association with individual drug products.
The medications that are the focus of the revised labeling include the following 13 products:
Ambien/Ambien CR (Sanofi Aventis)
Butisol Sodium (Medpointe Pharm HLC)
Dalmane (Valeant Pharm)
Doral (Questcor Pharms)
Halcion (Pharmacia & Upjohn)
Restoril (Tyco Healthcare)
Sonata (King Pharmaceuticals)
For more information on the sedative hypnotic products and sleep disorders, visit http://www.fda.gov/cder/drug/infopage/sedative_hypnotics/default.htm;
www.fda.gov/womens/getthefacts/sleep.html and www.nhlbi.nih.gov/health/dci/Diseases/inso/inso_whatis.html.
… I had two incidents in 2003 when I drove in my sleep while taking Ambien. …
I took Ambien to get some sleep, but my roommate reported that I got up
in the middle of the night and started walking around. …
Feb 13 by News Desk –